Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 1998, 9:34 PM CDT for Cass County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 9:34 PM CDT (02:34 UTC)
- Expired
- Jun 10, 1998, 10:05 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 9:55 PM CDT | Hail 0.75 | Mapleton, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
790 WUUS1 KFAR 110235 RRA SVRFAR NDC017-110305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 934 PM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 1005 PM CDT * AT 934 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF CASSLETON OR 25 MILES WEST OF FARGO. THE STORM WAS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CASSLETON BY 945 PM MAPLETON BY 1000 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. KENNEDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:40 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 10, 8:40 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 840 PM CDT WED JUN 10 1998 NO TIME FOR AFD TONIGHT WITH ONGOING SVR WX. CURRENT ZONES WILL BE UPDATED AFT WATCH EXPIRES. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:17 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 28 min |
| Jun 10, 7:23 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 32 min |
| Jun 10, 7:27 PM CDT | Tornado Warning | FGF | Sargent | 33 min |
| Jun 10, 7:49 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 31 min |
| Jun 10, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 31 min |
| Jun 10, 7:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 29 min |
| Jun 10, 8:08 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 32 min |
| Jun 10, 8:24 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 31 min |
| Jun 10, 8:52 PM CDT | Tornado Warning | FGF | Barnes | 33 min |
| Jun 10, 8:57 PM CDT | Tornado Warning | FGF | Cass | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.